Then, the at-home physical therapist told me that the head drop/neck problem was caused by positioning, the culprit being the fact that I was told to keep Bob's hospital bed elevated at 45 degree angle at night for his feeding pump. You all know, how guilty that made me feel.
Then comes the occupational therapist, who told me that she thought the neck/head problem was caused by a "brachial plexus injury"..... since then, we've been doing neck stretching exercises pretty much every single day, seeing only a little improvement.
So this past week, Bob had an appointment with Dr. P. Now, Dr. P. is an endocrinologist and Bob sees him every 4 months or so. He runs blood tests and keeps track of Bob's hormone levels, liver/kidney functions, etc. We haven't seen Dr. P. since May.
Dr. P. takes one look at Bob and says, "What's going here? I don't like the way he's holding his head."
So, I tell him all about it and what we've been doing for it.
Dr. P. says, "That doesn't look like neuropathy to me!" He also didn't think it was a "brachial plexus injury". He reaches over and feels Bob's neck muscles. He says, "That's really tight. Like a spasm." He asks Bob if it feels "like a spasm" and Bob says, "yes." Then he tells me to go home, call the pharmacy and ask them for a list of every possible side effect for every drug that Bob is taking, and when I get the list to look for the word "torticollis". I had the doctor write it down for me.
I had thought about drug side effects before, I think someone had even mentioned it here when I first posted about Bob's neck problem. But I was not looking for the side effect "torticollis" when I originally looked into it.
|Zenith supervises Bob's Scrabble game...|
See how he tips his head? It does look like "torticollis".
The pharmacy told me it would take a few days to get the list, so I went on drugs.com and began searching there.
And, lo and behold, there "torticollis" was listed as a side effect of Lyrica, a drug that Bob began taking this past year and has been increased from 100 mg to 150 mg and finally in June to 200 mg three times a day. Lyrica was supposed to help his arm pain as well as any "nerve pain"....
So I call Dr. P. and get patched through from his answering service and Dr. P. tells me to take Bob off the Lyrica immediately.
I asked Dr. P. if it was safe just to stop taking the drug, or should I wean Bob from it? He tells me to just stop it, that it shouldn't be a problem.
Well, I hang up the phone but am a bit concerned about stopping 200 mg x 3 a day, cold turkey, just like that. When I read drugs.com, it said Lyrica should be "weaned" off--as stopping suddenly could cause seizures...
So I decide to call Bob's neuro doc (who prescribed the 200 mg Lyrica), just to ask if it's safe to stop Lyrica completely, cold turkey. I talk to the nurse and leave a message. The nurse wants to know why I want to stop the Lyrica, so I tell her that Dr. P. wants me to stop it and why. She calls me back with a message from the neuro doc which reads: "DO NOT STOP LYRICA. Come in for a follow-up appointment." I ask why we need a follow-up and the nurse says he probably wants to talk to you.
So, I hang up the phone thinking now I have two doctors telling me two opposite things--what do I do?
And damn, I don't want to go in for a follow-up because that will cost $48.00 and for what? Just to talk?
So, I decide to call Bob's pain management doctor and ask him how to wean off Lyrica. Because, really, if this drug is causing this problem, well, I want Bob off of it. But safely. And Pain Management originally prescribed the 100 mg Lyrica.
I get a hold of a nurse at Pain Management and she gets back to me with the doctor's instructions, which is 2 a day for 2 days, then 1 a day for 2 days, then stop.
By now, I feel rather like (insert creepy music here) "The Evil Caregiver From Hell". But I decide to call the neuro doc back and leave a message for him, which is basically I'm weaning Bob off the Lyrica per Pain Mgt. instructions and if he wants to discuss it, he can call me! Because, I tell the nurse, I can't afford $48.00 just to talk to him this month. ha!
And the neuro doc actually does call me back. How about that? I saved 48 bucks right there. Anyway, the neuro doc says "Lyrica does NOT cause torticollis." Just like that. And in a very condescending tone of voice, I might add. As if I'm an idiot, as well as Dr. P. So I say, well it's listed as a side effect. He asks where I found that information. I tell him drugs.com. And he says, in the same tone of voice, "Well, probably someone somewhere in some study developed torticollis after taking Lyrica, but they probably would have developed it anyway. Probably already had torticollis before they took Lyrica."
The neuro doc then admonishes me that I am going to "cause Bob GREAT pain" by taking him off Lyrica and to be prepared for that....
What's an evil caregiver to do?
Well, this evil caregiver is weaning him off the Lyrica. Because, you know, I have to try it. Dr. P. said that I should know, in a few days being off it, if Bob's neck is loosening up a bit. So we'll see what happens. Hope I'm doing the right thing here.
In other news at The Pink House, I finally got the darn medical records and got them off to a new attorney. Fingers crossed.
Tomorrow is our 18th wedding anniversary. I am planning to take Bob for an outing to a museum. Let's hope we don't spend the whole time in the bathroom!